North Dakota, 2005

Flash Flood in North Dakota, May 8, 2005

May 8, 2005 · NWS BIS · 1 event in 1 county or zone

Heavy rainfall caused flooding of the city streets and underpasses. Several streets were closed due to the flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Heavy rainfall caused flooding of the city streets and underpasses. Several streets were closed due to the flooding. Two men had to be rescued from flood waters after crossing emergency road closure signs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 8, 2:15 AM CST, 35 minutes earlier.

Area forecast discussion, May 8, 2:15 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT SUN MAY 8 2005

.SHORT TERM...
THE MODELS ARE ALL IN PRETTY GOOD AGREEMENT AGAIN THIS
MORNING...MOVING THE STACKED SURFACE LOW AND UPPER LEVEL LOW NOW
OVER THE DAKOTAS SLOWLY EAST.  SATELLITE AND RADAR INDICATES A
DRY SLOT PUSHING INTO EASTERN ND. THE RADARS SHOW THE PRECIPITATION
PUSHING NORTH INTO MANITOBA AND OUT OF EASTERN ND...BUT WITH A
CURVING SOUTHWEST FLOW ACROSS WESTERN ND.  CONSEQUENTLY, WILL DROP
PRECIP FROM SOME OF MY EASTERN COUNTIES THIS MORNING...LOOKING FOR
TSTM REDEVELOPMENT THIS AFTERNOON. TEMPS SHOULD BE SUPPRESSED IN THE
WEST AND MOST OF CENTRAL...WITH WARMEST TEMPS LIKELY IN THE
JAMESTOWN AREA AND SOUTH.  K INDEX IN THE JAMESTOWN AREA THIS
AFTERNOON SHOULD BE AROUND 35 INDICATING POTENTIAL FOR HEAVY RAIN.
AS THE LOW PRESSURE SYSTEM SLIDES SLOWLY EAST...THE PRECIP WILL MOVE
WITH IT.  WILL KEEP TSTMS IN THE FORECAST THROUGH TODAY...THEN IN
THE EASTERN COUNTIES EARLY TONIGHT...WITH SHOWERS CENTRAL AFTER
MIDNIGHT...ENDING IN THE SOUTHEASTERN COUNTIES MONDAY MORNING.  WEAK
RIDGING LATE MONDAY AND MONDAY NIGHT WILL SHIFT EAST AS THE NEXT
UPPER LEVEL LOW MOVES INTO THE WESTERN US MONDAY NIGHT...THEN INTO
THE ROCKIES TUESDAY AND TUESDAY NIGHT.  THIS LOOKS LIKE A REPEAT OF
THE CURRENT SYSTEM SO WILL BRING A CHANCE OF SHOWERS/TSTMS INTO THE
SOUTHWEST AND SOUTH CENTRAL LATE TUESDAY NIGHT.

.LONG TERM...
WEDNESDAY THROUGH SUNDAY NIGHT...MIDWEEK WILL LIKELY BE WET.  A
NEARLY STATIONARY UPPER LOW CENTERED OVER THE GREAT BASIN WEDNESDAY
AND THURSDAY WILL CAUSE A SOUTHWEST FLOW OVER ND. SHORT WAVES ALOFT
COUPLED WITH A MOIST LOW LEVER EASTERLY FLOW WILL SET THE STAGE FOR
CONVECTIVE PRECIPITION. THE GREAT BASIN LOW WILL WEAKEN THURSDAY AND
ALLOW THE UPPER TROUGH TO PASS OVER THE CWA ON FRIDAY. THE WEEKEND
WILL SEE WARMER AND DRY WEATHER DUE TO RIDGING ALOFT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE

&&

TSW/LM
Hazardous weather outlook, May 7, 4:09 AM CST, 22 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
509 AM CDT SAT MAY 7 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081008-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
509 AM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM IN SOUTHEASTERN MONTANA THIS MORNING WAS
PULLING MOISTURE AND WARM AIR INTO THE REGION.  TEMPERATURES SHOULD
REACH THE 70S AND LOWER 80S THIS AFTERNOON AND THE ATMOSPHERE
WILL BECOME VERY UNSTABLE. THUNDERSTORMS ARE LIKELY TODAY...SOME
POSSIBLY SEVERE WITH LARGE HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ward

When
May 8, 2:50 AM CST to 4:00 AM CST
Where
Ward County, Minot
Reported by
LAW ENFORCEMENT
Coordinates
48.233, -101.283

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450505.